Excessive Heat, Boone
- When
- June 21, 11:00 AM CST to 6:00 PM CST
- Where
- Boone forecast zone
- Reported by
- AWOS
- Coordinates
- 42.323, -88.823 (the zone’s center; the record gives no point)
High temperatures reached the lower to middle 90s during the afternoon of the 21st. Coupled with dewpoints in the lower and middle 70s, peak heat indices were as high as around 105 degrees around northern Illinois.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High temperatures reached the lower to middle 90s during the afternoon of the 21st. Coupled with dewpoints in the lower and middle 70s, peak heat indices were as high as around 105 degrees around northern Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 21, 5:34 AM CST, 5 hours 26 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
634 AM CDT Sat Jun 21 2025
.KEY MESSAGES...
- First heat wave of the summer begins today and will continue
into next week. Expect multiple days of highs well into the
90s and peak afternoon heat indices of around 105F.
- Extreme Heat Warning remains in effect for the city of Chicago
and Cook Co. where special 3-day Extreme Heat Warning
criteria of peak heat indices of 100F+ are expected to be
reached.
- Heat Advisory remains in effect for the rest of the area
today-Monday. Some areas may need to be upgraded to an
Excessive Heat Warning if Tuesday again has ~105F heat
indices.
- Today will be unusually windy into early evening given the
heat, with southwesterly gusts up to 35-45 mph I-80 and north
and up to 30-35 mph south of I-80.
&&
.DISCUSSION...
Issued at 307 AM CDT Sat Jun 21 2025
Through Sunday:
Today ushers in the first heat wave of the season. This
morning, a pronounced upper ridge is building over the region as
a center of high pressure aloft strengthens and scoots into the
middle Mississippi Valley shunting the polar jet well to our
north. This will allow for a constant feed of hot, moist air
into the region over the next few days bringing oppressive heat
and humidity to this weekend and early next week.
Today is already off to a warm start with temperatures expected
to be sitting in the lower and middle 70s at daybreak.
Conditions will then quickly heat up through the morning with
temperatures expected to approach 90 degrees by the end of the
morning and max out in the lower and middle 90s this afternoon.
There remains some uncertainty in dewpoint trends into the
afternoon, and a few degree Td difference will mean up to a
several degree difference in expected heat index. A few of the
traditionally mixier model camps suggest we could mix dewpoints
down into the lower 70s this afternoon. While we would normally
be tempted to favor these drier solutions on a hot day like
today, continued to lean more toward the mean of our higher-res
models which puts dews in the middle 70s. This places the
afternoon heat index forecast in the 100-105F range, possibly
higher locally. We'll probably find that dewpoints mix out
slightly more efficiently in and around Chicago, which may allow
for highs to tap into the upper 90s near the city. And with
offshore winds today, this heat will be felt all the way up to
the lakeshore.
Conditions will remain warm and muggy through the night with
overnight lows only forecast to drop into the middle and upper
70s. It's likely that in and around the city, the temperature
will fail to fall below 80 tonight. This will make it very
difficult for those without air conditioning or other effective
means of cooling off to do so tonight before the extreme heat
returns for Sunday. Sunday will feel very similar to today.
Temperatures are expected to be a tad warmer although dewpoints
look a tad cooler during the day. So this should balance out any
major changes to heat index expectations with 100-105F again
looking likely Sunday afternoon.
No changes have been made to the going heat headlines. An
Extreme Heat Warning goes into effect for Cook County this
morning and lasts through Monday for the likelihood of at least
three consecutive days of heat indices >100F. While such
conditions are expected outside of Cook County as well, a
reminder that this is a Warning threshold for the particularly
vulnerable Cook County. For the remainder of the area, a Heat
Advisory is in effect from this morning through Monday.
An important facet of the forecast today will be the wind. A
low level jet is currently in the process of strengthening
overhead along a tightening pressure gradient. The KLOT VWP has
recently been sampling 45 kt of flow at 2 kft AGL, which
equates to roughly 925mb. Gusts are already pushing 25 to at
times 30 mph and they should quickly build, and become much more
frequent, as soon as the boundary layer opens up after sunrise.
Gusts during the afternoon and early evening are expected in
the 35 to 45 mph range. The highest winds should be found near
and north of I-80 where the strongest low level flow will track.
While occasional gusts greater than 45 mph are certainly
possible, don't think this will be a frequent-enough occurrence
to consider a Wind Advisory at this time. Do not expect these
winds to provide relief from the heat today. It's important to
know that there comes a point in extreme heat when a strong
breeze no longer helps cool the body and actually has an
opposite effect; think using a hair dryer on low vs high. So
these winds may actually make the heat feel overall more
oppressive. Conditions will remain breezy this evening and
tonight with more 30+ mph gusts likely on Sunday, again with the
strongest winds expected near and north of I-80.
Doom
Sunday Night through Friday:
The oppressive heat over the weekend is set to continue into
Monday as the pronounced mid-upper ridge remains established
over the region. Forecast vertical profiles Monday afternoon
suggest deeper mixing above 850mb could support triple digit
temperatures being achieved in some spots given continued warm
850mb temps (20-22C per 0Z GEFS/EPS). For now have capped high
temperatures at 99, warmest in Chicago. In tandem, lower dew
points in the mid 60s should help keep heat indices relatively
in check (but still very warm!), in the 100-105 degree range.
While this may not end up meeting true "heat advisory" criteria
(>=105F) in some areas, the prolonged nature of the heat wave
supports maintaining heat headlines through at least Monday.
The upper ridge will begin to flatten out late Monday into
Tuesday with surface high pressure becoming established over
northern Minnesota helping to shift a surface cold front closer
to the area. At this range it looks like any shower/storm
activity along the boundary will remain mainly northwest of the
local area across Iowa into Wisconsin but a stray shower/storm
can't be ruled out into northwest Illinois Monday night. There
remains some variability with where this boundary ultimately
stalls out into Tuesday. At this range it could end up over
northern Illinois but potentially still as far north as
Wisconsin. A further north scenario could lead to a fourth
consecutive day of oppressive heat and accordingly an extension
of heat headlines, especially south of I-80. Stay tuned!
With all that said, we plan to continue messaging that while
this sort of heat is not unusual to see during a given summer, a
proactive approach to protecting yourself and others from the
heat this weekend into early next week is very much warranted.
This is due to the combination of the following:
1. This being the first heat wave of the season following a
relatively cool end to spring.
2. The prolonged nature of the heat (potentially > 3 days for
some).
3. Warm overnight lows in the mid-upper 70s (~80 in Chicago)
will lead to little relief from the heat, especially for those
without air conditioning.
As the aforementioned surface high expands eastward across
Ontario midweek the surface front begins to shift more solidly
into northern Illinois. This will serve as the focus for
periodic shower and storm chances (20-50%) through the end of
the week as weaker disturbances move overhead along the quasi-
zonal flow. The northern periphery (and stronger mid-level flow)
appears to remain well north of the area, nevertheless, can't
rule out strong to severe storm clusters/MCSs moving through the
broader region during this timeframe.
Petr
&&
.AVIATION /12Z TAFS THROUGH 18Z SUNDAY/...
Issued at 630 AM CDT Sat Jun 21 2025
- Strong SSW winds are expected today with gusts in the 30-35 kt
range (highest in the afternoon).
Winds are expected to steadily increase through the morning out
of the south southwest with gusts in the 30-35 kt range
developing by mid morning and lasting through early evening. A
brief period of near 40kt gusts also can't be ruled out late in
the afternoon. Winds begin to ease toward sunset (~0130Z)
leading to another round of potential low-level wind shear
concerns overnight beneath a 45-50kt low-level jet. Expect
another breezy day again on Sunday, though not quite as windy as
today (25-30kt range).
Petr
&&
.MARINE...
Issued at 307 AM CDT Sat Jun 21 2025
A Gale Warning is now in effect for the Illinois nearshore
waters and the Indiana nearshore waters from Calumet Harbor to
Burns Harbor from 7 AM to 10 PM today.
We're expecting strong south-southwest winds to quickly increase
after daybreak due to a tight pressure gradient across the
region. Hot temperatures and deep mixing on land but the
stabilizing influence of the still cool lake waters will result
in the strongest winds likely being confined to the first couple
miles or so of the nearshore.
Confidence is highest in gale force speeds/frequent gale force
gusts to around 35 kt in the Gale Warning area, with a bit lower
confidence from Burns Harbor to Michigan City. We may need to
consider expanding the warning if confidence in frequent gales
increases for this nearshore zone.
If hazardous winds for small boats don't persist through
tonight, they're expected to redevelop on Sunday, with a
similar process repeated into Monday.
Castro
&&
.CLIMATE...
Issued at 114 PM CDT Thu Jun 19 2025
Temperatures this weekend into early next week could potentially
threaten record highs and record warm lows for Chicago and Rockford.
Here are the current records:
Chicago High Warm Low
Saturday 6/21 101 (1988) 74 (1923)
Sunday 6/22 97 (1988) 76 (1923)
Monday 6/23 97 (1930) 79 (1923)
Rockford High Warm Low
Saturday 6/21 100 (2022) 71 (1995)
Sunday 6/22 97 (1923) 73 (1908)
Monday 6/23 97 (1923) 74 (1908)
NWS Chicago
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 10 AM this morning to midnight CDT Monday
night for ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
ILZ033-ILZ039-ILZ106-ILZ107-ILZ108.
Extreme Heat Warning from 10 AM this morning to midnight CDT
Monday night for ILZ103-ILZ104-ILZ105.
IN...Heat Advisory from 10 AM CDT /11 AM EDT/ this morning to
midnight CDT /1 AM EDT/ Monday night for INZ001-INZ002-
INZ010-INZ011-INZ019.
LM...Gale Warning until 10 PM CDT this evening for Winthrop Harbor
IL to Burns Harbor IN.
Small Craft Advisory until 10 PM CDT this evening for Burns
Harbor to Michigan City IN.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1017 AM CDT Sat Jun 21 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-221530-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1017 AM CDT Sat Jun 21 2025 /1117 AM EDT Sat Jun 21 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Excessive Heat Risk.
DISCUSSION...
Heat indices above 100 degrees are expected this afternoon with
heat indices likely to remain in the 90s much of this evening.
Only minimal relief from the heat expected late tonight.
Strong southwest winds are expected today with gusts up to 35 to
45 mph for areas near and north of I-80.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Significant Excessive Heat Risk.
Monday...
Significant Excessive Heat Risk.
Limited Thunderstorm Risk Monday night.
Tuesday through Thursday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Dangerous heat and humidity will continue into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
LMZ740>745-221530-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1017 AM CDT Sat Jun 21 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Gale force winds and or very hazardous waves.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Hazardous conditions for small craft are likely.
Monday...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
Tuesday through Thursday...
Limited Thunderstorm Risk.
- Izzi
Visit us at www.weather.gov/chicagoThe national radar mosaic for the moment the first event began.
22 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272807, 1272808, 1272809, 1272810, 1272811, 1272812, 1272813, 1272814, 1272815, 1272816, 1272817, 1272818, 1272819, 1272820, 1272821, 1272822, 1272823, 1272824, 1272825, 1272826, 1272827, 1272828.